Alabama, 2004

Flash Flooding in Alabama, June 25, 2004

June 25, 2004 · NWS HUN · 4 events in 3 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 25, 2:18 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 25, 2:18 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
318 AM CDT FRI JUN 25 2004

.DISCUSSION...
5H TROF OVER ARKANSAS STILL PROVIDING LIGHT TO MODERATE RAIN OVER
THE CWA...ATTM NO TSRA/LIGHTNING. AT THE SFC CAN DEFINITELY PICK OUT
COLD FRONT OVER MO...CLOSER TO HOME LOOKS TO BE A WEAK LOW OVER
CENTRAL MS AND ANOTHER LOW RIDING ALONG THE MS/AL GULF COAST. LOOKING
AT RADAR AND STLT...CAN SEE WHAT LOOKS TO BE A DRY SLOT TRYING TO
FORM OVER CENTRAL MS/WRN AL AS A 30-40 KT 5H JET PUSHES INTO THIS
AREA.

AFTER GOOD COORDINATION WITH BHM/JAN AND HPC DOWNGRADING THEIR
EXCESSIVE RAINFALL TO ISOLATED...WILL NOT ISSUE A FFA. HOWEVER WILL
MENTION LOCALLY HEAVY RAIN MAINLY IN THE MORNING IN ZONES AND SPS. AS
FOR TEMPS SHOULD STAY AROUND THE UPPER 70S FOR HIGHS TODAY. WILL GO
CATEGORICAL WITH POPS.

SPC DOES HAVE ERN ZONES IN SLIGHT RISK TODAY WITH 8H WINDS AROUND 25
KTS AND SOME LOW LEVEL SHEAR. BUT WITH TEMPS IN THE 70S AND THICK
CLOUD COVER...NOT EXPECTING ANY WIDESPREAD SVR WX MAY BE A FEW STRONG
WIND GUSTS AND SOME LOCALIZED FLOODING.

MODELS HAVE COLD FRONT MOVING THRU CWA BY TONIGHT WITH MID 60S
DEWPOINTS ON TAP FOR SATURDAY. WILL PUT CHANCE POPS IN ZONES FOR
TONIGHT...MAINLY DURING THE EVENING. THINK THAT AFTER MIDNIGHT
PCPN IS HISTORY IF NOT SOONER. CLOUDS COULD BE SCT/BKN TONIGHT SO
FOG COULD BE A PROBLEM BY SATURDAY MORNING...ATTM WILL LEAVE MENTION
OF FOG OUT AND LET DAY SHIFT ADD IF NECESSARY.

WENT AHEAD AND REMOVED THE CHANCE OF PCPN SATURDAY DURING THE DAY AS
FRONT IS SOUTH OF CWA. SATURDAY NIGHT...AS FRONT TRIES TO MOVE BACK
NORTH...WILL ADD A SLIGHT CHANCE OF SHOWERS/TSRA.

THE FRONT LOOKS TO HANG AROUND A WHILE AND COMBINED WITH ANY
DISTURBANCE THAT FLOATS BY...GOT TO KEEP LOW CHANCE POPS IN FOR THE
REST OF THE EXTENDED FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    78  66  83  65 / 100  50  10  20
SHOALS        79  67  84  66 / 100  50  10  20
CULLMAN       78  68  84  67 / 100  50  10  20
FAYETTEVILLE  77  65  84  64 / 100  50  10  20
FT PAYNE      77  65  83  64 / 100  50  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

07
Hazardous weather outlook, Jun 25, 4:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT FRI JUN 25 2004

ALZ001>010-016-TNZ076-096-097-251800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

RAINFALL WILL CONTINUE TO DEVELOP THROUGHOUT THE MORNING HOURS AS AN
UPPER LEVEL STORM SYSTEM MOVES THROUGH THE AREA.  THIS PRECIPITATION
MAY BECOME HEAVY AT TIMES...RESULTING IN SOME MINOR FLOODING AND
RUNOFF CONCERNS.  SHOWERS AND THUNDERSTORMS WILL TAPER OFF DURING THE
AFTERNOON AS THE STORM SYSTEM EXITS THE AREA.  TOTAL RAINFALL AMOUNTS
ARE EXPECTED TO RANGE FROM 1 TO 1 1/2 INCHES ACROSS NORTHWEST ALABAMA
AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE...TO GENERALLY LESS THAN 1
INCH ELSEWHERE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

DRIER WEATHER WILL MAKE A BRIEF RETURN ON SATURDAY.  THEN
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO RETURN FOR SUNDAY
AND MONDAY AS A FRONTAL BOUNDARY LINGERS NEAR THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

MR

In the hours before

Special weather statement, Jun 25, 3:00 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 AM CDT FRI JUN 25 2004

ALZ001>010-016-TNZ076-096-097-251700-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
400 AM CDT FRI JUN 25 2004

...PERSISTENT WET PATTERN COULD LEAD TO ISOLATED RUNOFF PROBLEMS
ACROSS THE TENNESSEE VALLEY THIS MORNING...

OVER THE PAST SEVERAL DAYS...MANY LOCATIONS HAVE SEEN ONE TO TWO
INCHES OF RAIN...WITH SOME SPOTS BETWEEN TWO AND THREE INCHES.
ADDITIONAL MODERATE RAINFALL IS EXPECTED TO FALL ACROSS THE TENNESSEE
VALLEY THIS MORNING...BEFORE TAPERING OFF DURING THE AFTERNOON HOURS.
RAINFALL TOTALS WILL APPROACH 1 INCH ACROSS MUCH OF THE TENNESSEE
VALLEY...WITH SOME ISOLATED AMOUNTS EXCEEDING 2 INCHES POSSIBLE.
THUS...A FEW LOCATIONS MAY RECEIVE ENOUGH RAINFALL OVER A SHORT
PERIOD OF TIME TO PRODUCE LOCALIZED RUNOFF AND MINOR FLOODING
PROBLEMS.

THE HIGHEST POTENTIAL FOR ANY LOCALIZED FLOODING PROBLEMS WILL BE
OVER NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE...WHERE
RAINFALL HAS BEEN MOST PERSISTENT RECENTLY. THE LOWEST POTENTIAL FOR
FLASH FLOODING WILL BE OVER NORTHEAST ALABAMA...WHERE RAINFALL
AMOUNTS REMAIN WELL BELOW NORMAL OVERALL...AND ONLY ISOLATED STORMS
HAVE PUT A DENT IN RAINFALL DEFICITS SO FAR.

PERSONS ACROSS THE TENNESSEE VALLEY ARE URGED TO KEEP A CLOSE EYE ON
AREA CREEKS AND STREAMS...AS WELL AS ANY DRAINAGE DITCHES OR
CULVERTS. BE SURE TO STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE
MEDIA OUTLET...FOR FURTHER WEATHER AND HYDROLOGIC INFORMATION.

MR

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Colbert

When
June 25, 5:00 AM CST to 6:00 AM CST
Where
Colbert County, 5 mi S of Cherokee
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Flash flooding was reported with several inches of water over a few roads near Mt. Hector Road.

Flash Flood, Limestone

When
June 25, 1:00 PM CST to 5:00 PM CST
Where
Limestone County, Athens
Reported by
EMERGENCY MANAGER
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Flash flooding was reported with numerous roads closed in Athens.

Flash Flood, Limestone

When
June 25, 1:10 PM CST to 5:00 PM CST
Where
Limestone County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Flash flooding was reported county-wide with numerous roads county-wide closed due to several inches of water over county roads.

Flash Flood, Dekalb

When
June 25, 4:00 PM CST to 4:30 PM CST
Where
Dekalb County, Collinsville
Reported by
EMERGENCY MANAGER
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Flash flooding was reported with several inches of water over road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406205, 5406206, 5406207, 5406208.